Format

Send to

Choose Destination
Case Rep Med. 2016;2016:7527098. doi: 10.1155/2016/7527098. Epub 2016 Dec 5.

A Possible Association of Diindolylmethane with Pulmonary Embolism and Deep Venous Thrombosis.

Author information

1
Department of Internal Medicine, University of New Mexico, Albuquerque, NM, USA.
2
West Houston Medical Center, Hospital Corporation of America, Houston, TX, USA.
3
Section of Pulmonary, Critical Care, and Sleep Medicine, Department of Internal Medicine, Raymond G. Murphy VA Medical Center, Albuquerque, NM, USA; Division of Pulmonary, Critical Care, and Sleep Medicine, Department of Internal Medicine, University of New Mexico, Albuquerque, NM, USA.

Abstract

Introduction. 3,3'-Diindolylmethane is available as a supplement in the United States for "cancer prevention" and "augmentation of physical fitness." A derivative of indole-3-carbinol found in plants, diindolylmethane, binds to receptors associated with the sex steroid pathways and has unclear effects on estrogen and androgen physiology. We present a patient who had been taking diindolylmethane and developed right lower extremity deep venous thrombosis and bilateral pulmonary embolism. Case Presentation. A 65-year-old man presented with swelling, erythema, and warmth of his right lower extremity for three to four weeks. He had been taking diindolylmethane one tablet daily for three to four months. Risk factors for venous thromboembolism included tobacco use, personal history of possible pulmonary embolism, body mass index, and age. Imaging studies found extensive deep venous thrombosis in his right lower extremity and bilateral pulmonary embolism with probable right middle lobe infarction. Follow-up imaging showed chronic deep venous thrombosis in his right lower extremity. Discussion. As suggested in this single case, patients who take diindolylmethane may be at greater risk for venous thromboembolism. Further reports and studies are necessary in order to elucidate this possible association. Clinicians should question patients about supplements in the setting of venous thromboembolism.

Conflict of interest statement

The authors do not have any financial or personal conflict of interests to report. The views expressed in this article do not communicate an official position of The University of New Mexico.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center